Medical questions & health advice by board certified doctors
"Why the top of my left foot gets swollen out of nowhere?"
I'm a 56 year old male. I work almost twelve hours a day. My job requires me to seat down and stand up a lot. I notice most of the time that my foot gets so swallowed that it's very painful to walk is when I use flip flops at work. I'm taking Cataflam. I don't have anything broken and this happens to come and go. Should I take this more seriously?
Swelling in the legs in someone your age should always be taken seriously and should be evaluated by your primary care doctor as soon as possible, as there are several possible serious medical causes of the swelling. As your job involves being seated, swelling especially if just in one leg raises the possibility of a blood clot in one of the veins of your leg (deep vein thrombosis). This can be potentially very serious, as the clot could break off and move into your lungs and cause difficulty breathing. Another cause of leg swelling would be a problem with your heart. In many men your age, heart attacks, high blood pressure, or other problems lead to gradual exhaustion of the heart's ability to pump blood, called congestive heart failure. One of the primary symptoms of this is leg swelling. Another possible cause would be gout, an inflammation of the joints, especially if when your foot swells you have a particular joint in the foot that is red and painful. Cataflam would likely help with gout pain, but is not a definitive cure. You should talk to your primary care doctor ASAP. If you have any shortness of breath, chest pain, dizziness, or other concerning symptoms you should go to the emergency room.
Need more info?See a doctor today
Zocdoc Answers is for general informational purposes only and is not a substitute for professional medical advice. If you think you may have a medical emergency, call your doctor (in the United States) 911 immediately. Always seek the advice of your doctor before starting or changing treatment. Medical professionals who provide responses to health-related questions are intended third party beneficiaries with certain rights under Zocdoc’s Terms of Service.